Alert archive / Colorado / Fire Weather Watches in 2021

Fire Weather Watch 10, NWS Pueblo, CO

April 11, 20215 counties in Colorado

NWS Pueblo, CO issued this fire weather watch at Apr 11, 2021, 3:50 AM MDT for 5 counties in Colorado. It took effect at Apr 12, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Apr 11, 2021, 3:50 AM MDT (09:50 UTC)
In effect from
Apr 12, 2021, 12:00 PM MDT
Expired
Apr 11, 2021, 2:49 PM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Conejos County, CO, Costilla County, CO, Rio Grande County, CO, Saguache County, CO

The radar

The Pueblo radar (KPUX), 190 km from the middle of the area, began a volume at 09:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 00:00Z on 2021-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 00:00Z on 2021-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4214 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
34 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

407 
WWUS85 KPUB 110950
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
350 AM MDT Sun Apr 11 2021

...Red Flag Warning is in effect from noon until 8 PM MDT Sunday
for gusty winds and low relative humidity for Fire Weather zones
222, 224 and 228, which includes the San Luis Valley, and Fremont
and Pueblo counties...

...A Fire Weather Watch has been issued for Monday afternoon and
evening for gusty winds and low relative humidity for Fire 
Weather zone 224, which includes the San Luis Valley...

COZ224-120200-
/O.NEW.KPUB.FW.A.0010.210412T1800Z-210413T0200Z/
/O.CON.KPUB.FW.W.0020.210411T1800Z-210412T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
350 AM MDT Sun Apr 11 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...
...FIRE WEATHER WATCH IN EFFECT FROM MONDAY AFTERNOON THROUGH
MONDAY EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Fire Weather
Watch for gusty winds and low relative humidity, which is in
effect from Monday afternoon through Monday evening.

* Affected Area...Fire Weather Zone 224.

* Winds...West 10 to 20 mph with gusts up to 35 mph today. Gusts
  up to 30 mph possible on Monday.

* Relative Humidity...As low as 8 percent.

* Impacts...Conditions will be favorable for rapid rates of fire
  growth and spread today and Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$

COZ222-228-120200-
/O.CON.KPUB.FW.W.0020.210411T1800Z-210412T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
350 AM MDT Sun Apr 11 2021

...RED FLAG WARNING REMAINS IN EFFECT FROM NOON TODAY TO 8 PM MDT
THIS EVENING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE
WEATHER ZONES 222 AND 228...

* Affected Area...Fire Weather Zones 222 and 228.

* Winds...Northwest 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...As low as 7 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
923 
WWUS85 KPUB 112049
RFWPUB

URGENT - FIRE WEATHER MESSAGE
National Weather Service Pueblo CO
249 PM MDT Sun Apr 11 2021

...Red Flag Warning is in effect until 8 PM MDT this evening for 
gusty winds and low relative humidity for Fire Weather zones 222, 
224 and 228, which includes the San Luis Valley, and Fremont and 
Pueblo counties...

...A Red Flag Warning is in effect from noon Monday until 8 PM
Monday evening for gusty winds and low relative humidity values 
for fire weather zone 224 which includes the San Luis Valley...

COZ224-121300-
/O.UPG.KPUB.FW.A.0010.210412T1800Z-210413T0200Z/
/O.NEW.KPUB.FW.W.0021.210412T1800Z-210413T0200Z/
/O.CON.KPUB.FW.W.0020.000000T0000Z-210412T0200Z/
San Luis Valley Including Alamosa/Del Norte/Fort Garland/Saguache-
249 PM MDT Sun Apr 11 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE
224...

...RED FLAG WARNING IN EFFECT FROM NOON TO 8 PM MDT MONDAY FOR
GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONE 224...

The National Weather Service in Pueblo has issued a Red Flag
Warning for gusty winds and low relative humidity, which is in
effect from noon to 8 PM MDT Monday. The Fire Weather Watch is no
longer in effect.

* Affected Area...Fire Weather Zone 224.

* Winds...West 15 to 25 mph with gusts up to 35 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread today and Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

COZ222-228-120200-
/O.CON.KPUB.FW.W.0020.000000T0000Z-210412T0200Z/
Fremont County Including Canon City/Howard/Texas Creek-
Pueblo County Including Pueblo-
249 PM MDT Sun Apr 11 2021

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING
FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES
222 AND 228...

* Affected Area...Fire Weather Zones 222 and 228.

* Winds...Northeast 15 to 25 mph with gusts up to 40 mph.

* Relative Humidity...5 to 10 percent.

* Impacts...Conditions will be favorable for rapid rates of fire 
  growth and spread.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this fire weather watch went out at Apr 10, 11:13 PM MDT, 4 hours 37 minutes earlier.

Area forecast discussion, Apr 10, 11:13 PM MDT, 4 hours 37 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1113 PM MDT Sat Apr 10 2021

.SHORT TERM...(This evening through Sunday)
Issued at 310 PM MDT Sat Apr 10 2021

Main Forecast Concerns/Challenges

1)Cold front passage on Sunday, with critical fire weather
conditions ahead of the front. Timing of the front is the question.

Currently...Sunny and dry across the forecast area today, with most
locations reporting brisk winds with gusts in the 15 to 20 mph
range. Temps have warmed into the 60s to near 70F for most
locations. KALS has struggled to meet Red Flag criteria as of 2
pm due to winds being a bit lighter than anticipated.

Tonight...The upper low pressure trough will cross the Pacific NW
and push into the northern Rockies tonight, which will increase the
westerly winds for the mt passes and higher elevation sites. Look
for a mostly clear and cool night, with low temps forecast to drop
into the 20s to around 30F for the high valleys, and into the 30s
for the plains.

Tomorrow...As the upper trough continues pushing east into the
Dakotas tomorrow, a cold front will be sent south into eastern
Colorado. Latest model guidance suggests the front will cross the
Palmer Divide in the 2 pm to 5 pm time frame, swinging surface winds
around from the initial westerly direction, to a brisk and gusty
north to northeast flow by mid to late afternoon with gusts of 30-35
mph. Out ahead of the front, increasing winds and dry conditions
have prompted the issuance of another Red Flag Warning for the San
Luis Valley, as well as Fremont and Pueblo counties where the
westerly gap flow may become especially gusty. For other locations
across the plains and southern foothills, the fire danger potential
does increase ahead of the front but the question then becomes for
how long. Following shifts will have to monitor this for possible
expansion of highlights, especially if the front slows down or if
model guidance indicates even stronger winds. Plan on maximum temp
readings in the 60s for the high valleys, and mid 60s to mid 70s for
the plains. Moore

.LONG TERM...(Sunday night through Saturday)
Issued at 310 PM MDT Sat Apr 10 2021

...A Cooler and Unsettled Weather Pattern Through Next Week...

A cooler and more unsettled weather pattern is expected from
later Monday through at least the middle of the work week, as an
upper low pressure system is expected to develop and then persists
across the Great Basin region, while cool Canadian surface high
pressure builds and persists across the High Plains. This expected
pattern of cool upslope flow, combined with occasional ripples of
short wave energy associated with the upper low, will likely
bring periods of mountain snow showers along with mixed rain and
snow across the eastern plains early next week. A more fuzzy
weather picture develops later in the week and into next weekend,
as latest model trends are keeping the main upper low further
north and west of the area as it slowly weakens.

Sunday night-Monday...Moderate west to northwest flow aloft across
the region on Sunday becomes more westerly through the day Monday,
with one upper wave translating across the Northern High Plains as
more energy carves out across the Intermountain West. Passing wave
sends a cold front across the eastern plains Sunday afternoon, which
continues to push south and west across all of southeast Colorado
Sunday night. Breezy east to northeast winds behind the front
diminish into Sunday night, though pick up again Monday afternoon as
surface high pressure continues to build south across the High
Plains. Could see some patchy stratus early Monday morning along and
west of the I-25 Corridor, otherwise will see increasing clouds
Monday afternoon with a few possible showers over the higher
terrain. With cooler air filtering across the plains Sunday night,
overnight lows to be generally in the 20s areawide, with Monday's
highs at or slightly below seasonal levels in the 50s to lower 60s
across the lower elevations, with mainly 30s and 40s across the
higher terrain.

Monday night-Wednesday...Moderate west to southwest flow aloft
progged across the region through the day Wednesday, as the
developing upper low across the Great Basin ejects a short wave
across the Rockies Tuesday and Tuesday night. Increasing moisture
within the flow ahead of this wave will allow for showers to
continue to develop over and near the higher terrain later Monday
night, with showers increasing in coverage and intensity Tuesday and
Tuesday night, before drier air starts to work into the region
through the day Wednesday. There could be a few thunderstorms as
well Tuesday afternoon and evening. With snow levels remaining
relatively high through the day, the lower elevations will be mostly
rain, but during the overnight on Tuesday into Wednesday
temperatures over the Palmer Divide is expected to dip below
freezing. There could be some slushy snow accumulations possible
across the Palmer Dvd, with several inches of snow possible across
the higher terrain by Wednesday morning. With cool upslope remaining
in place highs temperatures through this period are expected to be
some 5 to 15 degrees below seasonal levels, coolest across eastern
Colorado on Tuesday.

Thursday through Saturday...Model trends continue to keep more
westerly flow aloft across the region through the later half of the
week and into the early weekend, as the Great Basin upper low slow
retrogrades and weakens. If this trend continues, there could be
more scattered precipitation over and near the higher terrain,
with drier conditions over the lower elevations through this period.
If the trend does not continue and pushes back further south, more
widespread rain and snow would be expected. Needless to say,
confidence remains low with the rest of the extended forecast.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1110 PM MDT Sat Apr 10 2021

VFR conditions expected at KALS, KCOS, and KPUB for the next 24
hours. Winds will be fairly light and diurnally driven overnight,
increasing tomorrow. KALS will see gusty westerly winds tomorrow
afternoon that weaken in the evening and switch to the SE. KCOS
and KPUB will see gusty winds to over 25 mph Sunday afternoon from
the NE along with a passing cold front. Some chances of thickening
mid-low level clouds also exists with the frontal passage.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from noon to 8 PM MDT Sunday for COZ222-224-228.

&&

SHORT TERM...MOORE
LONG TERM...MW
AVIATION...GARBEROGLIO
Hazardous weather outlook, Apr 10, 5:23 AM MDT, 22 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
523 AM MDT Sat Apr 10 2021

COZ058>089-093>099-111130-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
523 AM MDT Sat Apr 10 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected today across the San
Luis Valley. Near critical to spotty critical fire weather
conditions will be possible over other portions of the mountain
valleys.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Critical fire weather conditions are possible over the San Luis
Valley, Fremont and Pueblo County, and the Spanish Peaks region
tomorrow afternoon.

An active weather pattern will begin late Monday night into
Tuesday morning and last through the rest of the forecast period.
Snow showers are expected over the mountains and snow showers are
possible over the Palmer Divide during the overnight periods
throughout the forecast period. Otherwise rain is expected over
the lower elevations.

.SPOTTER INFORMATION STATEMENT...

Weather spotters will not be needed today or tonight.

RODRIGUEZ/SKELLY

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 2:49 PM MDTRed Flag WarningPUBAlamosa, Conejos, Costilla, Rio Grande, Saguache29 hr

Nearby

Fire Weather Watches in Colorado, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.